Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 74, NWS Honolulu, HI

December 25, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 25, 2018, 5:23 AM HST for Kauai County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2018, 5:23 AM HST (15:23 UTC)
Expired
Dec 25, 2018, 7:31 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WGHW50 PHFO 251523
FFWHFO
HIC007-251815-
/O.NEW.PHFO.FF.W.0074.181225T1523Z-181225T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
523 AM HST TUE DEC 25 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 815 AM HST.

* At 521 AM HST, radar indicated heavy rain near Puhi, or near Lihue.
  Rain was falling at a rate of one to two inches per hour. Flash 
  flooding is expected to begin shortly. Hanalei River gauge has 
  risen to 7.6 feet.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
  Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
  Waimea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

RCB
1 follow-up statement
513 
WGHW70 PHFO 251731
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
731 AM HST TUE DEC 25 2018

HIC007-251739-
/O.CAN.PHFO.FF.W.0074.000000T0000Z-181225T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
731 AM HST TUE DEC 25 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended, thus the warning is 
cancelled.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 3:27 AM HST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 25, 3:27 AM HST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
327 AM HST Tue Dec 25 2018

.SYNOPSIS...
A wet trade wind weather pattern will continue to produce
widespread rain showers across the state today as abundant
moisture and instability associated with an upper low moving into
the islands from the southeast. Winds will diminish on Wednesday
and Thursday as a cold front approaches the islands from the
northwest. This cold front will sweep across the islands on Friday
spreading showers from west to east across the state through
Saturday. Unsettled showers will linger across the region through
Sunday. Drier trends are forecast for the first half of next week.

&&

.DISCUSSION...
A weak upper level disturbance near Kauai has caused a plume of
showers to develop west of Oahu this morning. Bands of moderate
to heavy showers are moving into Kauai with 1 to 2 inches of
rain has already fallen in local rain gauges. Additional rain
showers within this plume are expected to move into Kauai from the
east through the early morning hours. Local area stream gauges
remain elevated across the north and east sections of Kauai this
morning.

Shower bands will continue drifting into the windward and
mountain areas of each island today  as an upper level low near
the Big Island continues to destabilize the atmosphere. Expect
numerous showers to continue across the region today with higher
rainfall amounts favoring windward and mountain areas. Cloud
heights will rise to around 20000 feet over the Big Island this
morning, high enough to possibly produce a few snow showers over
the highest peaks of Maunakea and Maunaloa this morning. Elevated
instability may allow isolated thunderstorms to develop near the
Big Island over the next 12 to 18 hours.

Wind speeds will diminish on Wednesday and Thursday as a cold
front and upper trough break down the ridge to the north of the
state. Light large scale surface winds will allow smaller scale
terrain driven land and sea breezes to develop over each island.
Onshore sea breezes will build clouds and showers over interior
sections of each island during the day with offshore land breezes
will producing clearing each night.

A cold front will move into the western islands from the
northwest on Friday morning. Elevated moisture and instability
created by the previous upper level low will cause shower bands to
develop ahead of the frontal zone. The cold front will then sweep
from west to east across the island chain through the day on
Friday with frequent rainfall, becoming heavy at times, and good
potential for scattered thunderstorm activity. The mid range model
guidance has improved over the past 24 hours with the weather
impacts from this frontal passage. Some differences remain in the
timing of the frontal passage between the more progressive
American (GFS) model and the slower European (ECMWF) model.
However, both models are showing a trend towards significant
rainfall developing in the warm sector ahead of the front. A
strong upper level trough will also help to enhance convection
across the state. The latest model runs are showing the forward
motion of this cold front stalling over Maui County on Saturday
morning. Some of these showers may drift back westward at this
point towards Oahu and Kauai by Sunday. Either way this unsettled
weather pattern continues across the state through the upcoming
weekend.

A stronger high pressure ridge builds back in north of the islands
from Sunday into Monday. Expect breezy trade winds with drying
trends from Monday onward due to stronger subsidence aloft and
drier air moving in from the east under this ridge of high
pressure.

&&

.AVIATION...
Surface winds have remained on the light to moderate side
overnight, but the VAD wind profiles shows a small uptick in
winds. For Kauai and Oahu VAD, winds are generally 10 to 20 kts,
while the Big Island VADs have been detecting some sporadic 25 to
30 kts. Expecting winds at the surface to remain fairly steady
today, before weakening further tonight. There could be some
pockets of stronger winds, but generally expect no significant
areas of low level turbulence.

Clouds and showers are primarily impacting Kauai this morning,
with some lingering clouds and showers over Oahu. AIRMET Sierra
for mountain obscuration now covers all of Kauai and Oahu. AIRMET
Sierra for mountain obscuration continues for the north through
east sections of the remaining islands mostly in anticipation for
clouds and showers that will occur at times. Some improvement is
expected this afternoon, but additional showers tonight, mainly
over the windward slopes, could continue mountain obscuration.

Overnight sounding shows an inversion near 7500 feet over Kauai,
with no inversion over the Big Island. An upper level low
southeast of the Big Island, combined with mostly clear skies this
morning could lead to the development of a thunderstorm or two
today.

&&

.MARINE...
Trades will steadily trend down into midweek as a cold front
passes to the north and a second front approaches the region from
the northwest. Land and sea breeze conditions will be likely
Wednesday through Thursday and possibly into Friday, depending on
when the second front moves into the area. Once the boundary moves
into the area, guidance suggests it will stall and weaken over
the central portion of the islands Friday into the weekend. The
front will bring increasing clouds and showers along with a few
thunderstorms beginning as early as late Thursday for the
northwest waters. Rain chances may linger into the weekend over
portions of the waters as the boundary stalls.

Overlapping northwest-to west-northwest swells will continue to
support moderate surf along exposed north and west facing shores
through midweek. Recent observations from the nearshore PacIOOS
Hanalei buoy reflected the expected reinforcement through the
overnight hours. Surf should respond and rise today, then
potentially near advisory levels tonight through Wednesday as a
larger reinforcement fills in out of the west-northwest. This
source will fade through the day Thursday.

A larger northwest swell is expected by Friday from a hurricane-
force low that developed over the far northwest pacific Sunday
night into Monday. Notable arrival time differences are shown
between the various wave model solutions. The GFS/WAVEWATCH III
depicts forerunners filling in all day Thursday with corresponding
surf heights exceeding advisory levels by late Thursday
afternoon/early evening. The ECMWF-Wave solution, however,
suggests a later arrival time through the overnight hours Thursday
night. The swell should peak through the day Friday, then slowly
ease over the upcoming weekend. Seas will likely exceed small
craft advisory levels around the peak of this event Thursday night
through Friday night.

A small to moderate west-northwest long-period swell will be
possible early next week from a broad gale- to storm-force low
potentially setting up over the upcoming weekend across the far
northwest Pacific.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bohlin
AVIATION...M Ballard
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 1:57 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 25, 4:48 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 25, 7:36 AM HSTAreal Flood AdvisoryHFOKauai72 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.